Copyright 2017. All Rights Reserved



Monday, September 19, 2011

Asthma medication and cavities

(Google Images)



I had a friend ask me if I had heard about asthma medications causing cavities, so I thought I would see what I could find.



There is a dentist in Nebraska that has some information on his website concerning asthma medications and cavities. He has a scientific study from 2001 that shows a link between asthma and cavities. To read it, click here.



The study shows that albuterol decreases saliva, which will lead to an increase in cavities. However, it would probably depend on how often you are using your inhaler. It's not recommended to use it more than twice a week. If you need albuterol more often than that, you should be on a daily, maintenance medication.


I always rinse my mouth out after taking asthma medication too. There are other side effects that can happen, especially if you are taking a daily, maintenance medication that can cause thrush. Thrush is a not-so-fun yeast infection of your mouth that can be treated by rinsing your mouth with a special medication. To learn more about it, click here.


From what I can find, it looks like taking care of your mouth and teeth by visiting the dentist is the best way to treat this. We go every 6 months, and are also careful to brush and floss. If you have any questions, ask your dentist the next time you are visiting him or her for a checkup.


Also, be sure to rinse your mouth out and spit out the water after using your daily, maintenance medication or your rescue inhaler.

1 comment:

  1. Can you name the side effects aside from having cavities in taking asthma medication?. I would appreciate it if you will reply.
    horse dewormer

    ReplyDelete